New York, 2019

Flash Flooding and Flood in New York, June 1, 2019

June 1, 2019 · NWS BUF · 7 events in 2 counties and zones

A weak warm front was draped across the region with lots of available instability but limited shear. Storms developed in the mid-afternoon, which prompted the first set of warnings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weak warm front was draped across the region with lots of available instability but limited shear. Storms developed in the mid-afternoon, which prompted the first set of warnings. These first storms produced mostly sub-severe hail (up to three quarters of an inch). A second line then moved in with a bowing segment off Lake Erie, resulting in several wind damage reports. Storms became slower moving as the event dragged on, and reports of rainfall up to 2.5 inches prompted flash flood warnings over the Southern Tier, as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 1, 1:40 PM EST, 48 minutes earlier.

Area forecast discussion, Jun 1, 1:40 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
240 PM EDT Sat Jun 1 2019

.SYNOPSIS...
A cold front will slowly move southeast across the region tonight.
Several broken lines of showers and thunderstorms are expected to
develop and move through ahead and with this boundary.  Cool weather
will follow with temperatures below normal on Sunday and
particularly Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
An anomalously deep longwave upper level trough over eastern Canada
is poised to drop into the Northeast U.S. later this weekend.
Embedded within the larger trough is a shortwave feature responsible
for areas of showers and thunderstorms over the Upper Great Lakes
region.  This has an associated area of surface low pressure over
the same area with a weak warm front across WNY and a cold front
west of the low.

Areas south of Lake Ontario are within the warm sector between the
warm and cold fronts, with enough low level warming and moisture
surge for SBCAPE nearing or even exceeding 2000 J/kg this afternoon.
This should result in fairly rapid convective development along a
hybrid lake breeze/higher terrain boundary (Western Southern Tier)
well south and east of KBUF and KROC this afternoon between ~2-4PM.
Meanwhile, convection is steadily moving ESE into Lake Erie.  This
might weaken a bit at first, then re-energize on the PA and/or far
SW corner of NY at about the same time. Any of the above will have
the potential to trigger rapid convective initiation.  Wind shear
remains on the light side, but will have to be weary of hail given
the abundantly buoyant airmass.

That will be just the beginning of several potential rounds of
convection.  The next round should come in early this evening.  This
will fight its way across a weakening lake shadow protecting the
Niagara Frontier, with the remnants moving moving into Lake Ontario
and into the Southern Tier (for their second round).  Confidence is
lower on the overall evolution of this second line; the shadow may
extend all the way to Rochester, or convection may reignite as the
shadow weakens as the evening progresses.  Regardless, this should
continue east as at least a broken line and should be in Central NY
by midnight.  This line may initially be strong as it moves toward
the region, but should also be weakening with time when factoring in
the marginal shear environment, lake shadowing, and loss of daytime
heating.

Finally, a third line (the weakest of the three) should move through
the region overnight/toward morning effectively as the cold front.
This should begin a period of drying and cooling on Sunday, although
light showers may linger initially in the still nearly saturated low
level and upslope forced airmass (WNW flow).  Given some afternoon
clearing, there may be an E-W lake breeze convergence zone near the
Thruway from ~KBUF-KROC late in the afternoon.  Otherwise, the
remainder of the region should see increasingly clear skies save for
some leftover strato cumulus with a capped airmass near ~5000'.

Although the cold front will have completely moved through the
region by the end of the day, daytime highs should still be able to
reach the mid or upper 60s areawide.  But with dewpoints dropping
from near 60 down into the 40s, it should feel slightly chilly for
early June standards toward the end of the day.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Mainly dry and partly cloudy conditions will prevail during
Sunday evening...before increasing wraparound moisture...
cyclonic flow...and lift attendant to the approach of the main
upper trough axis drives a general increase in cloud cover and
shower potential later Sunday night and Monday morning. The
latter will be most pronounced southeast and east of Lake
Ontario...where some contributions of moisture from Lake Ontario
and increased upsloping will come into play. The shower
coverage should peak sometime Monday morning...before gradually
fading from west to east Monday afternoon and Monday night as
the core of the upper trough slides out across New England and
into the Canadian Maritimes...and as high pressure and drier air
build eastward from the Ohio Valley and central Great Lakes.

All the above said...the big story Sunday night through Monday night
will be a return to well below normal temperatures...as strong cold
advection associated with the digging upper trough drives 850 mb temps
downward to between -1C and -3C Sunday night into Monday...with only
modest recovery of these then subsequently taking place later Monday
and Monday night. This will translate into temperatures mostly falling
into the lower to mid 40s Sunday night and then struggling to get much
above the lower to mid 50s on Monday...with the rather cool readings
further exacerbated by an increasingly brisk westerly to west-northwesterly
wind. The coldest overall temperatures will then come Monday night...
when the axis of the surface ridge will slide across our region and
corresponding radiational cooling of our still rather cool airmass
will result in overnight lows ranging from the upper 30s across interior
portions of the Southern Tier and North Country to the lower to mid
40s elsewhere. Compared to early June normals...such readings will
average 5 to 10 degrees below normal Sunday and Monday nights...and
15 to 20 degrees below average during the day Monday.

Moving on into the last 24 hours of this period...the surface ridge
will slide eastward and out to sea Tuesday and Tuesday night...while
low pressure steadily pushes eastward across Ontario Province. The
developing warm air advection regime in between these two systems
will drive a general increase in cloud cover across our region...
with the passage of a warm front possibly also generating some
isolated to scattered showers for points north of the Southern
Tier. Otherwise temperatures will begin to recover back closer to
normal after the abnormally chilly preceding 36 hours...with daytime
highs on Tuesday climbing back into the lower to mid 60s...and lows
Tuesday night ranging from the upper 40s to lower 50s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The longer term portion of the forecast still appears to feature a
return to much more typical temperatures for early June...as the
persistent troughing that has plagued eastern North America for much
of this spring looks to at least temporarily recede northeastward
into northern Canada...while allowing broad/flat ridging to build
eastward across the eastern two-thirds of the nation. This should
translate into daytime highs at least ranging in the 70s Wednesday
through Friday...with end-of-the-week readings possibly reaching
into the 80s should 00z/01 medium range model temperature forecasts
actually come to fruition.

In terms of precipitation chances...the greatest potential for any
convection looks to come Wednesday into Wednesday evening...in tandem
with the approach and passage of either a weak cold front or prefrontal
trough. After that high pressure and relatively drier weather then
looks to return for Thursday and Thursday night...before a broad area
of low pressure slowly approaches the region from the midwest
and brings a chance of showers Friday and Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Several rounds of convection will move ESE through the region late
this afternoon and evening.   KJHW will have the highest chance for
convection this afternoon and evening, while the Niagara Frontier
and KROC may be partially lake shadowed for the first round or two
before sunset.  Areas outside convection should see VFR conditions
through at least sunset.

A last line should move across the region overnight as a cold front.
Behind this, some showers may linger with some MVFR/IFR CIGS into
Sunday morning, but most of the low clouds should scatter out later
in the day.  A narrow E-W lake breeze convergent zone may setup
between KBUF-KROC late Sunday.

Outlook... Sunday night...Mainly VFR.
Monday...MVFR with scattered to numerous showers.
Tuesday...Mainly VFR.
Wednesday...MVFR with scattered to numerous showers.
Thursday...Mainly VFR.

&&

.MARINE...
Several rounds of convection will move ESE across the lakes this
afternoon and evening. Some of the storms may contain hail or gusty
winds over Lake Erie. A cold front will move across the region
overnight.  In the wake of the cold front, westerly winds on Sunday
will further freshen on Lake Ontario. This will support waves that
will build to small craft advisory levels by late afternoon or
evening, so small craft advisories will be likely. The rough
conditions on Lake Ontario are forecast to persist Sunday night
through Monday.

&&

.TIDES/COASTAL FLOODING...
A cold front will cross Lake Ontario Sunday morning, with west-
to northwesterly winds increasing to 15 to 30 mph in its wake.
Coupled with cold air advection...this will produce an increase
in wave action from late Sunday and Sunday night through Monday...
before high pressure builds into the region and brings gradually
diminishing winds and waves Monday night and Tuesday.

The combination of the increased wave action and rather high
lake levels will lead to an increased potential for flooding
along the south shore of Lake Ontario from late Sunday into
Tuesday...for which a Lakeshore Flood Watch remains in effect as
outlined below.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Sunday evening through Tuesday
     afternoon for NYZ001>006.
MARINE...None.

&&

SYNOPSIS...RSH/Zaff
NEAR TERM...Zaff
SHORT TERM...JJR
LONG TERM...Apffel/JJR
AVIATION...Zaff
MARINE...RSH/Zaff
TIDES/COASTAL FLOODING...JJR
Hazardous weather outlook, Jun 1, 3:20 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
420 AM EDT Sat Jun 1 2019

NYZ007-008-010>014-019>021-085-020900-
Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
420 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-020900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-
420 AM EDT Sat Jun 1 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-020900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
420 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

In the hours before

Special weather statement, Jun 1, 1:21 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
221 PM EDT Sat Jun 1 2019

NYZ019>021-012100-
Chautauqua-Cattaraugus-Allegany-
Including the cities of Jamestown, Olean, and Wellsville
221 PM EDT Sat Jun 1 2019

...STRONG STORMS WITH SMALL HAIL THIS AFTERNOON...

Thunderstorms are rapidly developing this afternoon across the
Western Southern Tier of New York this afternoon. These storms
will have the potential to produce small hail, frequent lightning,
and short periods of heavy rain for the remainder of the
afternoon.

Zaff
Local storm report, Jun 1, 1:47 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
247 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             ALLEGANY                42.09N 78.49W
06/01/2019  M0.50 INCH       CATTARAUGUS        NY   TRAINED SPOTTER

&&

The radar

The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 hail, 1 flood. Local standard time, as filed.

Hail, Chautauqua

When
June 1, 2:28 PM EST
Where
Chautauqua County, 0.51 mi W of Jamestown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.100, -79.240

Flood, Chautauqua

When
June 1, 3:00 PM EST
Where
Chautauqua County, 0.51 mi W of Jamestown to 0.77 mi SSW of Jamestown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.100, -79.240

Several underpasses were flooded due to heavy rain on the west side of Jamestown.

Flash Flood, Chautauqua

When
June 1, 3:30 PM EST to 4:30 PM EST
Where
Chautauqua County, 1.46 mi W of Lakewood to 1.33 mi SSW of Celoron
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.096, -79.348

Flooding was reported to close several roads in Lakewood, including Fairmont Avenue, 8th Street, Monroe Street, Chautauqua Mall Boulevard, and Route 394.

Flash Flood, Cattaraugus

When
June 1, 4:15 PM EST to 4:45 PM EST
Where
Cattaraugus County, 1.69 mi ESE of Vandalia to 1.21 mi ESE of Vandalia
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.090, -78.550

Birch Run Road was flooded with water running over the road.

Thunderstorm Wind, Chautauqua

When
June 1, 5:11 PM EST
Where
Chautauqua County, 0.51 mi W of Stockton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.320, -79.360

Multiple reports of trees and wires down were received.

Thunderstorm Wind, Chautauqua

When
June 1, 5:12 PM EST
Where
Chautauqua County, 0.51 mi E of Maple Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.200, -79.410

Multiple reports of trees and wires down were received.

Thunderstorm Wind, Chautauqua

When
June 1, 5:27 PM EST
Where
Chautauqua County, 0.51 mi W of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.100, -79.240

A tree was downed onto a house on North Main Street, some trees were uprooted, and multiple other reports of trees and wires down in Jamestown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839506, 839505, 839503, 839504, 839507, 839508, 839509.